MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TRIGEN LOW PROFILE SCREW 5.0MM X 60MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. TRIGEN LOW PROFILE SCREW 5.0MM X 60MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 71645060
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369); Inadequate Osseointegration (2646); Cancer (3262)
Date of Event 07/01/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported, after an intramedullary nail revision performed on (b)(6) 2020 due to distal screw breakage and distal screw backing out, the patient required an additional revision surgery on(b)(6) 2020 to replace the distal interlocking screws due to the breakage of the trigen low profile screw 5.0mm x 60mm.A new 57.5 mm and 67.5 mm interlocking screws were implanted in exchange.No further information on the patient's outcome is known.
 
Additional Manufacturer Narrative
Internal reference number: (b)(4).H3, h6.This complaint was opened by smith+nephew to document a patient complication identified through a review of clinical evidence from a post market clinical follow up activity sponsored by smith and nephew.The reported issue(s) relate to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
Given the nature of the alleged incident, the devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, there is a likely route cause.The patients history of myxofibrosarcoma, prior sarcoma resection with periosteal stripping+ xrt, prior multiple medical device implantation and revision surgeries are all likely clinical root causes of the reported loosening and implant fracture.For the trigen low profile screw, device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history of the previous 12 months revealed a similar event for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.For the d tan lt lime, a review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed a similar event for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for intramedullary nail system revealed in possible adverse effects that cracking or fracture of the implant may occur.Preoperative planning section states that proper type and size of implant must be selected to ensure effective treatment of patients considering factors such as patient¿s size, strength, skeletal characteristics, skeletal health, and general health.Overweight or musculoskeletal deficient or unhealthy patients may create greater loads on implants that may lead to breakage or other failure of the implants.Additionally, postoperative care section warns that early weight bearing substantially increases implant loading and increases the risk of breaking the device.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
TRIGEN LOW PROFILE SCREW 5.0MM X 60MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20058785
Report Number1020279-2024-01657
Device Sequence Number8662186
Product Code HSB
UDI-Device Identifier00885556216194
UDI-Public885556216194
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K210980
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Reporter Type Manufacturer
Report Source Other,Study,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/25/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Device Catalogue Number71645060
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/22/2024
Supplement Date Received by Manufacturer09/24/2024
Initial Report FDA Received Date08/24/2024
Supplement Report FDA Received Date09/25/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 71645075 / LN: UNKNOWN; PN: 71647440 / LN: 13JM18010
Outcome Attributed to Adverse Event Required Intervention;
Patient Age65 YR
Patient SexFemale
Patient RaceWhite